My father had a heart attack about 2 and a half years ago but recovered reasonably quickly. However, in the months afterwards he had several brief blackouts which we later discovered were occurrences of his heart stopping briefly for a few seconds or less. Initially the hospital had no idea that his heart was actually stopping because even though he blacked out, by the time he arrived at the hospital all of his medical results showed as fine - his blood pressure, his ECG, etc.. However, on the last occasion he actually had the blackout while he was IN the hospital and therefore (because they ccould see it for themselves, first hand) were able to identify what was happening. Eventually they finally gave him a pacemaker. After his heart attack they had already discovered two blockages which they put two stents in to sort out. In the two years since he was given the pacemaker, he has been free from any trouble and all of his checkups have been fine. He's had a few peripheral issues - such as a thyroid complaint which they are still looking into - but otherwise fine.
However, on the morning of December 26 he had an incident which again, they were unable to explain and which has left us (his family) worried. He woke up early and went downstairs to make a drink, brought it back up and sat with his wife in bed and drank it. He was perfectly normal at this stage. He fell back asleep and woke again about 30 mins later. When he visited the lavatory, he came back out and within a minute felt terribly sick and looked a horrible color. We called for an ambulance and while he never blacked out or fainted they checked his blood pressure and the bottom number was in the 30s which I understand is ridiculously low. They took him into hospital and discharged him soon after because (as has happened before) all of his tests showed up fine and they could find nothing wrong.
I'm worried sick though. What we need are answers as to why this happened or what caused it and as before, we seem to be unable to get any...
Andy, do you have a home BP monitor? I'd check him whenever he feels off. Something is causing acute hypotension, and the hypotension is apparently causing the blackouts. You need to try and detect some pattern.
It's likely to be a heart problem. But it might be a drug problem. I'd take his BP every two hours for a couple of days, and find out when his BP goes naturally low. BP usually follows a cycle, and not everybody is the same. Then I'd make sure that the maximum effect of his drugs does not coincide with that natural dipping point.
He has been taking these mostly for 2 years and had his blood pressure monitored for something like 48 hours. He also has regular checkups. Two interesting things : they are planning on checking his pacemaker to see if it kicked into action on that particular day and they are also testing his thyroid because apparently a recent blood test showed up something, not sure what. He's only 61 !! The fact that they seem clueless as to the cause is what bothers me most. A nurse friend of my sisters told us that they shouldn't have released him from hospital without definitely knowing what happened.
the candesartan is an ARB, which reduces blood pressure. So if his spells are in the morning, he might be better off taking the ARB in the late afternoon (gradually shifting the schedule over) - with the doctor's permission, of course.
Is he dehydrated lately? That can reduce BP.
Though the pacemaker data seems like the best lead...
Another thing is to ask: what is different now, than in months past? That can be useful, especially in a case like this where you say the docs are puzzled.
The thyroid test was probably a TSH, which would probably be high indicating that the thyroid hormone is low (like a seesaw).
Should have not been released? Well, maybe. Then again, if every uncertain case was handled that way, then possibly your father could not have been admitted at all because all the beds were occupied. The health care system seems doomed for a crash sometime.
Good luck to your dad. At least you have some clues and so you're not in the position of wondering if it's seizures or even hypoglycemia.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.